Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Properties of $ \beta X-X$ for locally connected generalized continua

Author: George L. Cain
Journal: Proc. Amer. Math. Soc. 79 (1980), 311-315
MSC: Primary 54D35; Secondary 54D40, 54F15
MathSciNet review: 565361
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let X be a locally connected generalized continuum and let $ \beta X$ denote the Stone-Čech compactification of X. In this paper are given necessary and sufficient conditions for $ \beta X - X$ to be the union of a finite number of disjoint continua, and for each of these continua to be indecomposable.

References [Enhancements On Off] (What's this?)

  • [1] D. P. Bellamy, A non-metric indecomposable continuum, Duke Math. J. 38 (1971), 15-20. MR 42 #6792. MR 0271911 (42:6792)
  • [2] G. L. Cain, Jr., Continuous preimages of spaces with finite compactifications (to appear).
  • [3] R. F. Dickman, Jr., A necessary and sufficient condition for $ \beta X - X$ to be an indecomposable continuum, Proc. Amer. Math. Soc. 33 (1972), 191-194. MR 45 #4364. MR 0295296 (45:4364)
  • [4] L. Gillman and M. Jerison, Rings of continuous functions, Van Nostrand, Princeton, N. J., 1960. MR 0116199 (22:6994)
  • [5] K. D. Magill, Jr., On the remainders of certain metric spaces, Trans. Amer. Math. Soc. 160 (1971), 411-417. MR 44 #3289. MR 0286073 (44:3289)
  • [6] -, N-point compactifications, Amer. Math. Monthly 72 (1965), 1075-1081. MR 32 #3036. MR 0185572 (32:3036)
  • [7] G. T. Whyburn, Analytic topology, Amer. Math. Soc. Colloq. Publ., vol. 28, Amer. Math. Soc., Providence, R. I., 1942. MR 0007095 (4:86b)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54D35, 54D40, 54F15

Retrieve articles in all journals with MSC: 54D35, 54D40, 54F15

Additional Information

Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society